MAUDE Adverse Event Report: CONTRACT MEDICAL INTERNATIONAL GMBH CATAPULT GUIDE SHEATH, 6F, 45CM, STRAIGHT, HYDROPHILIC COATED; INTRODUCER SHEATH

CONTRACT MEDICAL INTERNATIONAL GMBH CATAPULT GUIDE SHEATH, 6F, 45CM, STRAIGHT, HYDROPHILIC COATED; INTRODUCER SHEATH
Model Number FG-36045-001
Medical Device Problem Codes Fracture (1260); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/28/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The root cause of the incident is unknown at the time of the initial report.The complaint device will be returned for an evaluation.The dhr review, which examines the dhr, ncrs, and ecos will be done as part of the root cause investigation.
 
Event or Problem Description
The customer reported as follows: unable to use device: attempted.The problem was indicated as "the sheath removal was attempted and the sheath broke inside the body into several pieces.The patient is fully recovered.Difficult bifurcation medical or surgical interventions.Type of procedure: angiogram.As reported device codes: 1048: break.As reported patient codes: 9124: hematoma.Patient present at time of event?: yes.Patient outcome: f11: minor injury, illness, impairment.Patient complications: bleeding, hematoma.
 
Additional Manufacturer Narrative
The device was returned for the evaluation.The sheath was broken in 3 pieces.The portion closest to the hub and middle section were held together by the coil while the distal end with the marker band and tip was broken off (including the coil).In all three pieces of the shaft, it could be seen that portions of the sheath coil were undone and separated from the sheath jacket.Upon closer inspection of the breakage points, small portions of shaft jacket material could be seen still attached to coil.In addition to visually inspecting the different breakage sections along the sheath, the tip of the sheath was also checked for any signs of damage.No damage was observed on the tip.In the customer complaint report, it was mentioned a potential contributor to the procedure complication was a difficult bifurcation.Examining the closeup pictures of the breakage points, the material shows evidence of tearing which could confirm kinking of the sheath.Since the sheath removal force could have also contributed to breakage (if the material at the kink locations was already weakened), it is not clear if the breakage was a result of kinking alone or a combination of kinking and tensile force (during removal).The unwinding in coils would be a result of the removal action as the sheath would require a pull force.To account for bending of the sheath during use, kink testing was conducted on the sheaths based on en13868:2002: catheters - test methods for kinking of single lumen catheters and medical tubing during the design verification phase.In the case of the complaint, if the bifurcation curvature was smaller than the tested kink distance, then the sheath would be at risk of breakage (rk-134, dufmea no 11).Since the bifurcation curvature is not known, no comparison against the verified kink values could be done.Since direct kink damage could not be demonstrated, the sheath tear locations were inspected for potential material defects that could lead to breakage.Four sections of the sheath were prepared for tensile testing.The first sample was taken from the proximal end of the sheath, the second and third samples were taken from the middle section of the sheath, and the fourth sample was taken from the distal end of the sheath.For each sample, tensile testing was conducted as close as possible to the tear location.The tensile test was based on iso 11070:2014: sterile single-use intravascular introducers, dilators and guidewires, annex c.The iso minimum peak tensile force requirement is 15 n.All measured values were in a range of 41.75-50.99 n, with an average value of 48.11 n.From the tensile test data collected, all sections tested yielded values exceeding the minimum tensile force value required by the standard.Also, there were no tensile force changes between the samples.Lastly, the tear sections along the shaft were visually inspected under 3.5x magnification to see if there was any visual evidence of defective material (i.E., bubbling, voids).No defects were observed on the tear sections which could explain the breakage.The manufacturer performed dhr review of complained lot and has not identified any indication that could lead to the complained issue.Based on the analysis of the returned sheath, visual inspection, and tensile testing of the sample at tear locations, there was no indication of flaws in the material which could have led to premature breakage of the sheath during extraction.Additionally, dhr review done on eco, ncr and manufacturing documents didn't give any results that can be related to the defect.There is no indication of a design or process issue which would have resulted in the breakage of the sheath as the catapult family of sheaths was shown to pass kink stability and tensile strength test requirements.Further, tensile testing and visual inspection of the returned product did not reveal any material defects which could have led to breakage.It is possible that the sheath failure was a result of subsequent stresses introduced due to the complex vascular path leading to unintended breakage during removal.Since it was not possible to get additional information about the applied procedure after the operation, it is unknown whether the clinician had inserted the dilator during removal of sheath as required per ifu.However it is a possibility that the dilator might have not been used and it might have played a role on sheath unravelling.

Brand Name
CATAPULT GUIDE SHEATH, 6F, 45CM, STRAIGHT, HYDROPHILIC COATED
Common Device Name
INTRODUCER SHEATH
Manufacturer (Section D)
CONTRACT MEDICAL INTERNATIONAL GMBH
lauensteiner strasse 37
dresden, 01277
GM  01277
Manufacturer (Section G)
CONTRACT MEDICAL INTERNATIONAL GMBH
lauensteiner strasse 37
dresden, 01277
GM   01277
Manufacturer Contact
juliana nuernberger
lauensteiner strasse 37
dresden, 01277
GM   01277
MDR Report Key18604604
Report Number3003637635-2024-00003
Device Sequence Number14133986
Product Code DYB
UDI-Device Identifier04251244502096
UDI-Public04251244502096
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K221914
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/30/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberFG-36045-001
Device Catalogue NumberUS-36045-F-ST-H
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/17/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/02/2024
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date01/30/2024
Supplement Report FDA Received Date05/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown